Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Square form factorization


Authors: Jason E. Gower and Samuel S. Wagstaff Jr.
Journal: Math. Comp. 77 (2008), 551-588
MSC (2000): Primary 11A51, 11E16, 11R11, 11Y05
DOI: https://doi.org/10.1090/S0025-5718-07-02010-8
Published electronically: May 14, 2007
MathSciNet review: 2353967
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present a detailed analysis of SQUFOF, Daniel Shanks' Square Form Factorization algorithm. We give the average time and space requirements for SQUFOF. We analyze the effect of multipliers, either used for a single factorization or when racing the algorithm in parallel.


References [Enhancements On Off] (What's this?)

  • 1. J. Brillhart and M. A. Morrison.
    A Method of Factoring and the Factorization of $ F_{7}$.
    Mathematics of Computation, 29:183-205, 1975. MR 0371800 (51:8017)
  • 2. Duncan A. Buell.
    Binary Quadratic Forms: Classical Theory and Modern Computations.
    Springer-Verlag, 1989. MR 1012948 (92b:11021)
  • 3. Henri Cohen.
    A Course in Computational Algebraic Number Theory.
    Springer-Verlag, 1996. MR 1228206 (94i:11105)
  • 4. Harvey Cohn.
    A Second Course in Number Theory.
    John Wiley & Sons, Inc., 1962. MR 0133281 (24:A3115)
  • 5. Jason E. Gower.
    Square form factorization.
    Ph.D. thesis, Purdue University, December 2004.
  • 6. David Joyner and Stephen McMath.
    http://cadigweb.ew.usna.edu/~wdj/mcmath/.
  • 7. A. Y. Khinchin.
    Continued Fractions.
    The University of Chicago Press, third edition, 1964. MR 0161833 (28:5037)
  • 8. H. W. Lenstra, Jr.
    On the Calculation of Regulators and Class Numbers of Quadratic Fields.
    In J. V. Armitage, editor, Journées Arithmétiques, 1980, volume 56 of Lecture Notes Series, pages 123-150. London Mathematical Society, 1982. MR 0697260 (86g:11080)
  • 9. J. S. Milne.
    Algebraic Number Theory, 1998.
    available at http://www.math.lsa.umich.edu/ ~jmilne.
  • 10. Ivan Niven, Herbert S. Zuckerman, and Hugh L. Montgomery.
    An Introduction to the Theory of Numbers.
    John Wiley & Sons, Inc., fifth edition, 1991. MR 1083765 (91i:11001)
  • 11. Hans Riesel.
    Prime Numbers and Computer Methods for Factorization.
    Birkhaüser, second edition, 1994. MR 1292250 (95h:11142)
  • 12. D. Shanks.
    Analysis and Improvement of the Continued Fraction Method of Factorization. Abstract 720-10-43.
    Amer. Math. Soc. Notices, 22:A-68, 1975.
  • 13. Daniel Shanks.
    An Attempt to Factor $ {N}=1002742628021$.
    Manuscript, 3 pages, available at [6].
  • 14. Daniel Shanks.
    Notes for Analysis and Improvement of the Continued Fraction Method of Factorization.
    Manuscript, 15 pages, available at [6].
  • 15. Daniel Shanks.
    SQUFOF Notes.
    Manuscript, 30 pages, available at [6].
  • 16. Daniel Shanks.
    Class Number, a Theory of Factorization, and Genera.
    In Proceedings of Symposia in Pure Mathematics, volume 20, pages 415-440. American Mathematical Society, 1971. MR 0316385 (47:4932)
  • 17. Daniel Shanks.
    The Infrastructure of a Real Quadratic Field and its Applications.
    In Proceedings of the 1972 Number Theory Conference, pages 217-224, Boulder, Colorado, 1972. MR 0389842 (52:10672)
  • 18. Daniel Shanks.
    Five Number-Theoretic Algorithms.
    In Proceedings of the Second Manitoba Conference on Numerical Mathematics, pages 51-70. Utilitas Mathematica, 1973.
    Number VII in Congressus Numerantium. MR 0371855 (51:8072)
  • 19. Samuel S. Wagstaff, Jr.
    Cryptanalysis of Number Theoretic Ciphers.
    CRC Press, 2003. MR 2000260 (2004f:11144)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11A51, 11E16, 11R11, 11Y05

Retrieve articles in all journals with MSC (2000): 11A51, 11E16, 11R11, 11Y05


Additional Information

Jason E. Gower
Affiliation: Institute for Mathematics and its Applications, University of Minnesota, 424 Lind Hall, 207 Church St. S.E., Minneapolis, Minnesota 55455-0436
Email: gower@ima.umn.edu

Samuel S. Wagstaff Jr.
Affiliation: Center for Education and Research in Information Assurance and Security, and Department of Computer Science, Purdue University, West Lafayette, Indiana 47907
Email: ssw@cerias.purdue.edu

DOI: https://doi.org/10.1090/S0025-5718-07-02010-8
Keywords: Integer factorization, binary quadratic form
Received by editor(s): March 13, 2005
Received by editor(s) in revised form: November 9, 2006
Published electronically: May 14, 2007
Additional Notes: This paper is based on the Ph.D. thesis of the first author, supervised by the second author. Both authors are grateful for the support of the CERIAS Center at Purdue University and by the Lilly Endowment Inc.
Dedicated: This paper is dedicated to the memory of Daniel Shanks
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society